Alert archive / Michigan / Flood Watches in 2013

Flood Watch 4, NWS Grand Rapids, MI

April 10, 201315 counties in Michigan

NWS Grand Rapids, MI issued this flood watch at Apr 10, 2013, 3:30 AM EDT for 15 counties in Michigan. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2013, 3:30 AM EDT (07:30 UTC)
Expired
Apr 11, 2013, 8:43 PM EDT
In force
41 hr
Issued by
NWS Grand Rapids, MI
Flood severity
None

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Montcalm County, MI, Muskegon County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 28 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.5 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2013-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2013-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flood watch went out at Apr 10, 3:24 AM EDT, 6 minutes earlier.

Area forecast discussion, Apr 10, 3:24 AM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 AM EDT WED APR 10 2013

.SYNOPSIS...
ISSUED AT 324 AM EDT WED APR 10 2013

THE VERY WET PATTERN WILL CONTINUE FOR A COUPLE MORE DAYS. WE EXPECT
WAVES OF SHOWERS AND SCATTERED THUNDERSTORMS TO MOVE ACROSS SW LWR
MICHIGAN TODAY THROUGH THURSDAY. AS LOW PRESSURE APPROACHES WINDS
WILL INCREASE TONIGHT THROUGH THURSDAY. THE NORTHEAST WINDS WILL
DRAW SOUTH SOME COOLER AIR WHICH IN TURN WILL HELP TO CREATE
FREEZING RAIN AND SLEET NORTH OF M-46 LATE TONIGHT THROUGH THURSDAY.
THIS PRECIPITATION WILL CHANGE TO WET SNOW BY FRIDAY. TEMPERATURES
WILL BE RATHER CHILLY THROUGH THE FIRST HALF OF THE WEEKEND BEFORE
MODERATING SUNDAY INTO NEXT WEEK.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 324 AM EDT WED APR 10 2013

FORECAST CONCERNS DEAL WITH THE ONGOING SHOWERS/TSRA AND THE
POTENTIAL ICING EVENT LATE TONIGHT THROUGH THURSDAY.

A STATIONARY FRONT REMAINS PARKED OVER NRN INDIANA/NRN OHIO WITH LOW
PRESSURE IN MISSOURI. A STRONG FEED OF MOISTURE FROM THE SOUTH
CONTINUES TO OVER RUN THE FRONT RESULTING IN SHOWERS/STORMS FROM
MISSOURI NEWD INTO WISCONSIN. A DEEP UPPER TROUGH OVER THE ROCKIES
HAS RESULTED IN WEAK UPPER RIDING OVER THE ERN US LEADING TO
CONFLUENT FLOW ACROSS MICHIGAN. SEVERAL SHORT WAVES WERE MOVING
ACROSS THE STATE AND ANOTHER IS POISED TO MOVE ACROSS THIS MORNING.
EACH WAVE HAS RESULTED IN AN UPTICK IN SHOWERS/STORMS DURING THE
PAST DAY OR SO AND THAT TREND WILL CONTINUE THROUGH THURSDAY.
ELEVATED INSTABILITY WILL RESULT IN A CONTINUED THREAT OF THUNDER
ALONG/SOUTH OF I-96 TODAY/TONIGHT. EXCESSIVE RAINFALL IS POSSIBLE
WITH ANOTHER 2-3 INCHES POSSIBLE THROUGH THE PERIOD LEADING TO
LOCALIZED FLOODING.

THE OTHER ISSUES WE/RE LOOKING AT IS THE POTENTIAL FOR FREEZING RAIN
AND SLEET COUPLED WITH GUSTY NORTHEAST WINDS LATE TONIGHT THROUGH
THURSDAY. THE NORTHEAST WINDS ARE EXPECTED TO DRAG DOWN JUST ENOUGH
COLDER AIR TO RESULT IN A FREEZING RAIN THREAT ACROSS THE NRN 2 ROWS
OF COUNTIES BEGINNING LATE TONIGHT AND CONTINUING THROUGH THURSDAY
BEFORE THE PCPN TURNS OVER LIGHT SNOW.

GIVEN THE ABUNDANT RAINFALL EXPECTED OVER THE NEXT 36 HRS THE
FREEZING RAIN COULD BECOME PROBLEMATIC. JUST HOW MUCH ICE THERE WILL
BE IS THE ISSUE. CONFIDENCE IS LOW ON ESTIMATING HOW MUCH ICE WILL
ACCUMULATE. FREEZING RAIN WITH TEMPS AROUND FREEZING ISN/T NEARLY AS
PROBLEMATIC AS FREEZING RAIN WITH TEMPS IN THE TEENS. AS A RESULT
THIS MAY NOT BE A HIGH IMPACT EVENT...ALTHOUGH THE POTENTIAL IS
THERE. COMPOUNDING THE ISSUE WILL BE THE WINDS. GUSTY NORTHEAST
WINDS 20-30 MPH COULD RESULT IN SIGNIFICANT TREE DAMAGE. CONFIDENCE
IS FAIRLY HIGH THAT WE/LL SEE FREEZING RAIN AND SOME SLEET. BUT
CONFIDENCE IS LOWER AS TO WHAT THE IMPACT WILL BE. WE WANTED TO LET
PEOPLE KNOW THAT THE WEATHER WILL TAKE A TURN FOR THE WORSE LATE
TONIGHT ACROSS THE NRN CWA. AS A RESULT WE ISSUED A WINTER WEATHER
ADVISORY FOR THE NRN 2 ROWS OF COUNTIES FROM 06Z TONIGHT THROUGH 00Z
FRIDAY.

AS THE LOW GOES BY THURSDAY NIGHT...ENOUGH COLDER AIR SHOULD WORK
SOUTH INTO THE CWA TO MINIMIZE THE FREEZING RAIN THREAT AND TURN ANY
LINGERING PCPN OVER THE LIGHT SNOW.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 324 AM EDT WED APR 10 2013

THE MAIN FORECAST CHALLENGE IN THE LONG TERM DEALS WITH THE
PRECIPITATION POTENTIAL FOR FRIDAY NIGHT INTO SATURDAY.

THE GFS IS DIGGING A MID LEVEL SHORTWAVE INTO THE LOWER GREAT LAKES
REGION CAUSING THE UPPER LOW TO REMAIN PARKED OVER SOUTHERN ONTARIO
FOR FRIDAY NIGHT INTO SATURDAY NIGHT. THIS WOULD ACT TO KEEP THE
PRECIPITATION GOING.  THE INCOMING ECMWF SUGGESTS THE UPPER LOW WILL
TRACKING EAST BY THIS TIME...WITH A MUCH LOWER POTENTIAL FOR
PRECIPITATION.  THE ECMWF IS SHOWING DECENT CONTINUITY AND THE 500
MB HEIGHT FIELDS FROM THE GFS40 00Z SAT FOR THE UPPER MID WEST LOOK
NOISY FEATURING SEVERAL VERY SMALL SCALE WAVES.  SO WILL FAVOR THE
ECMWF.  BASED ON THAT WILL GO WITH A DRY SAT NIGHT.  LOW POPS TO
CONTINUE FOR FRI NIGHT INTO SAT.  PRECIPITATION TYPE SNOW FOR FRI
NIGHT GIVEN THE BELOW FREEZING SOUNDING PROFILE.  RAIN OR SNOW
SHOWERS SATURDAY WITH DIURNAL HEATING POSSIBLY WARMING CONDITIONS UP
ENOUGH TO MELT THE FALLING SNOW.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1158 PM EDT TUE APR 9 2013

EXPECT MVFR AND IFR CEILINGS OVERNIGHT BUT FOG SHOULD NOT BE AS
BAD AS LAST NIGHT AS SOMEWHAT DRIER AIR IS MOVING IN ON NORTHEAST
WINDS. STEADY RAIN WILL ARRIVE BY 12Z WITH WIDESPREAD IFR/LIFR AND
SOME SCATTERED THUNDERSTORMS.

&&

.MARINE...
ISSUED AT 324 AM EDT WED APR 10 2013

BASED ON LOWER DEWPOINTS AND OBS ALONG THE COAST WE DISCONTINUED THE
MARINE DENSE FOG ADVISORY. WE ADDED A SCA THROUGH 06Z TONIGHT AND A
GALE WARNING AFTER 06Z. WINDS WILL INCREASE TODAY THROUGH THURSDAY
AS LOW PRESSURE APPROACHES AND INCREASE TO GALE FORCE LATE TONIGHT.

&&

.HYDROLOGY...
ISSUED AT 324 AM EDT WED APR 10 2013

WILL ISSUE A FLOOD WATCH FOR MUCH OF THE REGION TODAY THROUGH
THURSDAY.

SOME LOCATIONS SAW A SOAKING RAIN TUESDAY...ESPECIALLY THE
MUSKEGON...GRAND RAPIDS TO LANSING REGION. ROUGHLY 1 TO 2 INCHES OF
RAIN HAS FALLEN SO FOR THIS REGION AND STREAMS AND CREEKS ARE NEAR
BANKFULL. FURTHER SOUTH NOT MUCH RAIN HAS FALLEN SO FAR FROM THIS
EVENT.

SEVERAL CLUSTERS OF CONVECTION EXIST UPSTREAM FROM WISCONSIN THROUGH
MISSOURI AND THEY ARE HEADED EAST ALONG THE STATIONARY FRONTAL ZONE
THAT EXTENDS INTO LOWER MI. RADAR 850 MB VWP SHOWS A SOUTHERLY LLJ
OF GREATER THAN 35 KNOTS AT ILX FEEDING THE GULF MOISTURE INTO THESE
STORMS.  ELEVATED INSTABILITY EXISTS ALONG THE FRONTAL ZONE THROUGH
THE DURATION OF THE EVENT.  THE PV ANOMALY KICKING OUT OF THE
SOUTHWEST U.S. WILL PROVIDE FAVORABLE UPPER LEVEL DIVERGENCE THROUGH
THU ACROSS THE LOWER GREAT LAKE REGION.  THE LLJ TAKES A POSITION
SOUTH OF MI...AND WILL FEED THAT GULF MOISTURE INTO THE FRONTAL
ZONE...KEEPING LIFT GOING FOR MULTIPLE ROUNDS OF STORMS.

THE FIRST ROUND OF STORMS WILL ARRIVE IN 10Z TO 20Z.  THIS
ORIGINATES FROM THE CONVECTION BUILDING IN THE MI/IA REGION. NAM40
SHOWS FAVORABLE 850 MOISTURE FLUX DIVERGENCE INTO SOUTHERN LOWER MI
ORIENTATED ALONG THE FRONTAL ZONE.  THIS SUGGESTS A SEVERAL HOUR
PERIOD OF HEAVIER RAIN.  THEN PERHAPS A LULL IN THE RAIN FOR THE
AFTERNOON/EARLY EVENING.  A MUCH STRONGER LOW LEVEL JET ARRIVES
TONIGHT AND THAT SHOULD CAUSE THE CONVECTION TO BLOSSOM SOMEWHERE IN
THE NRN IL TO SOUTHERN MI REGION...AIDED BY THE INCREASING UPPER
LEVEL DIVERGENCE. GIVEN THE ORIENTATION OF THE 850 MB MOISTURE FLUX
DIVERGENCE STRETCHED OUT ALONG THE FRONTAL ZONE...THE HEAVY SHOWERS
MAY REPEAT OVER THE SAME AREA FOR MORE THAN 3 HOURS.  AS A RESULT A
FLOOD WATCH WILL BE ISSUED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH THROUGH THURSDAY EVENING FOR MIZ050>052-056>059-
     064>067-071>074.

     WINTER WEATHER ADVISORY FROM 2 AM TO 8 PM EDT THURSDAY FOR
     MIZ037>040-043>046.

LM...SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR LMZ844>849.

     GALE WARNING FROM 2 AM TO 6 PM EDT THURSDAY FOR LMZ844>849.

&&

SYNOPSIS...93
SHORT TERM...93
LONG TERM...MJS
AVIATION...OSTUNO
HYDROLOGY...MJS
MARINE...93
Hazardous weather outlook, Apr 9, 7:28 PM EDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
728 PM EDT TUE APR 9 2013

MIZ037>040-043>046-050>052-056>059-064>067-071>074-100900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
728 PM EDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE SOUTH OF M-46. SEVERE STORMS ARE NOT
EXPECTEC. BRIEF HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING
STRIKES WILL BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE INTO WEDNESDAY NIGHT. SEVERE
WEATHER IS NOT FORECASTED. RAIN WILL BE HEAVY AT TIMES INTO
THURSDAY. THIS WILL LEAD TO AN INCREASED RISK FOR FLOODING.
CONSIDERABLE RISES ARE FORECASTED FOR AREA RIVERS AND THEY WILL
NEED TO BE MONITORED THROUGH THE WEEK.

TEMPERATURES ARE FORECASTED TO FALL BELOW FREEZING MAINLY NORTH OF
A MUSKEGON TO LANSING LINE THURSDAY NIGHT. THIS WILL LEAD TO AN
INCREASED POTENTIAL FOR A PERIOD OF FREEZING RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-100900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
728 PM EDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

DENSE FOG OVER THE NEARSHORE WATERS WILL LEAD TO HAZARDOUS BOATING
CONDITIONS.

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT NORTH OF
WHITEHALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS BOATING CONDITIONS DUE TO DENSE FOG WILL PERSIST INTO
WEDNESDAY.

BOATING CONDITIONS  WILL BE HAZARDOUS TO SMALL CRAFT DUE TO HIGH
WINDS AND WAVES NORTH OF WHITEHALL THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS 93

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 11:23 PM EDTRiver Flood AdvisoryGRRIonia66 hr
Apr 9, 11:23 PM EDTRiver Flood AdvisoryGRRIngham7 days
Apr 9, 11:23 PM EDTRiver Flood AdvisoryGRRClinton13 hr
Apr 9, 11:23 PM EDTRiver Flood AdvisoryGRRClinton13 hr
Apr 9, 11:23 PM EDTRiver Flood AdvisoryGRRIonia8 days
Apr 9, 11:23 PM EDTRiver Flood AdvisoryGRRKent13 hr
Apr 9, 11:23 PM EDTRiver Flood AdvisoryGRRMuskegon13 hr
Apr 9, 11:23 PM EDTRiver Flood AdvisoryGRRMecosta4 days
Apr 9, 11:23 PM EDTRiver Flood AdvisoryGRRIsabella13 hr
Apr 10, 3:35 AM EDTGale WarningGRR38 hr
Apr 10, 3:38 AM EDTWinter Weather AdvisoryGRRClare, Isabella, Lake, Mason, Mecosta, Newaygo and 2 more12 hr
Apr 10, 9:05 AM EDTSpecial Weather StatementGRRGratiot, Isabella, Mecosta, Montcalm55 min
Apr 10, 9:15 AM EDTSpecial Marine WarningGRR60 min
Apr 10, 9:48 AM EDTSpecial Weather StatementGRRAllegan, Barry, Ionia, Kent, Van Buren57 min
Apr 10, 10:38 AM EDTSpecial Weather StatementGRRBarry, Clinton, Eaton, Ingham, Ionia67 min
Apr 10, 10:46 AM EDTSpecial Weather StatementGRRAllegan, Kalamazoo, Van Buren59 min
Apr 10, 11:30 AM EDTSpecial Weather StatementGRRCalhoun, Jackson60 min
Apr 10, 11:35 AM EDTRiver Flood WarningGRRClinton17 days
Apr 10, 11:35 AM EDTRiver Flood WarningGRRKent13 hr
Apr 10, 11:35 AM EDTRiver Flood WarningGRRMuskegon47 hr
Apr 10, 11:35 AM EDTRiver Flood WarningGRRNewaygo13 days
Apr 10, 11:35 AM EDTRiver Flood WarningGRRIsabella4 days
Apr 10, 11:35 AM EDTRiver Flood WarningGRRKent20 days
Apr 10, 11:35 AM EDTRiver Flood WarningGRROttawa19 days
Apr 10, 11:35 AM EDTRiver Flood WarningGRRIngham13 hr
Apr 10, 11:35 AM EDTRiver Flood WarningGRRClinton35 hr
Apr 10, 12:03 PM EDTRiver Flood AdvisoryGRRKent53 hr
Apr 10, 12:03 PM EDTRiver Flood AdvisoryGRRKent7 days
Apr 10, 12:03 PM EDTRiver Flood AdvisoryGRRKent7 days
Apr 10, 12:03 PM EDTRiver Flood AdvisoryGRRIngham3 days
Apr 10, 12:03 PM EDTRiver Flood AdvisoryGRRBarry3 days
Apr 10, 12:03 PM EDTRiver Flood AdvisoryGRRKent30 hr
Apr 10, 12:03 PM EDTRiver Flood AdvisoryGRRGratiot42 hr
Apr 10, 1:22 PM EDTSpecial Weather StatementGRRJackson53 min
Apr 10, 3:26 PM EDTFreezing Rain AdvisoryGRRClare, Isabella, Lake, Mason, Mecosta, Newaygo and 2 more15 hr

Nearby

Flood Watches in Michigan, 2013Every flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.